Colorado, 2022Winter Storm and Winter Weather in Colorado, November 17 to 18, 2022
November 17 to 18, 2022 · NWS BOU · 9 events in 9 counties and zones
Heavy snow developed in and near the foothills of Boulder and northern Jefferson counties, where storm totals ranged from 6 to 12 inches of snowfall. Periods of light to moderate snowfall occurred over the rest of the mountains and foothills, Palmer Divide, most of the urban corridor, and adjacent plains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow developed in and near the foothills of Boulder and northern Jefferson counties, where storm totals ranged from 6 to 12 inches of snowfall. Periods of light to moderate snowfall occurred over the rest of the mountains and foothills, Palmer Divide, most of the urban corridor, and adjacent plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 17, 4:03 AM MST, 57 minutes earlier.
Area forecast discussion, Nov 17, 4:03 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
403 AM MST Thu Nov 17 2022
.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Thu Nov 17 2022
...WINTER RETURNS IN FULL FORCE...
Surface analysis shows the leading edge of arctic air pushing
across the northern plains in these early morning hours, and that
will overtake the rest of the plains by/shortly after daybreak.
Temperatures were in the lower to mid 20s behind the front, and
that's about all we'll do today for highs as constant cold
advection occurs throughout the day. In fact, by about 5 pm most
locations should have dropped into the upper teens. Lows tonight
will drop into the single digits, with below zero readings in the
mountains and foothills.
Now for the snow and travel impacts...
Current observations show light snow and flurries falling over
eastern Wyoming behind the arctic front. We'll see the same
situation across our plains and foothills this morning with
enough low level moisture, upslope, and weak dynamics. While most
of this will remain on the light side, a couple briefly moderate
bands will be possible as mid level frontogenesis begins to
strengthen. The main threat for those bands would be over the
northern tier of Colorado Counties where the Winter Weather
Advisory starts early this morning. Denver will likely see some
light snow as well for at least the latter half of the morning
commute, but this snow should remain on the lighter side being
farther away from the synoptic support and deeper moisture.
The forecast for this afternoon is a little tricky, as most models
show a little respite in the snow about mid day, before snow ticks
up again late in the afternoon and evening. It's not uncommon to
get a mid day lull in the lack of forcing, but again the northern
border area remains under strong forcing and mid level
frontogenesis. The passage of the upper jet max to our northeast
means we'll also be getting into the right rear entrance region.
Cross sections show persistent ageostrophic ascent associated with
the F-gen, so we think at least the northern tier of counties
will remain in healthier snowfall through the afternoon. It's not
so clear cut in Denver with the possible diurnal wane, but with
the improved forcing late this afternoon we would expect an
increase in snowfall rates despite some of the latest mesoscale
model data. This increase would occur by early evening at the
latest, so we are still concerned with the evening commute across
Denver. Travel conditions will be deteriorating so we'll continue
to message that accordingly. One interesting note is if we see
enough solar insolation we could actually get a little melting
initially which would NOT be in our best interest for impacts. If
that occurs and then we get a quick increase in snow in the
evening commute it could be quite the difficult drive with a quick
freeze/ice compaction. Current forecast road temps get us right
up to the freezing mark around Denver, so it could be close. A
better scenario would be for just light snow and roads to remain
cold enough for a "middle of the winter" type snow covered road
situation and limited ice formation.
Otherwise, there's not much change in the overall guidance and
expected storm total forecast. QPF numbers have shown their
typical random gyrations, but overall SREF plumes remain constant
with amounts around 0.20 inches liquid in Denver and around 0.35
inches closer to Boulder and Fort Collins. With favorable
moisture and temperature profiles for dendritic crystal growth
through a relatively deep layer, we're still looking for high SLRs
close to 20:1 especially as we get into the deeper lift that
slowly edges southward across the forecast area through tonight.
We still expect locally heavy bands as well with the noted forcing
mechanisms, and even hints of Conditional Symmetric Instability
(CSI). Our forecast totals remain generally the same, with 2-6
inches across most of the I-25 Corridor, and 4-10 inches in/near
the foothills with Boulder and Larimer Counties under the gun for
the heavier totals. Lower amounts can be expected on the eastern
plains with a dusting to 3 inches. Summit county remains on the
edge of any orographic and dynamically forced precipitation
through this evening. Not until overnight tonight will that area
fill in entirely, so totals over most of this area will likely be
on the low end of Advisory Criteria. Locations like Berthoud Pass
and points north will have significantly more snowfall. Even the
southern Front Range Foothills south of about Conifer and the
Palmer Divide could be shorted on snow totals per some of the
latest model guidance, but in these types of cases the best
frontogentical band usually ends up slipping farther south than
forecast so those areas should still receive a few inches of snow
and have travel impacts that last through the Friday morning rush
hour. All Winter Weather Advisories remain unchanged at this
point.
.LONG TERM...(Friday through Wednesday)
Issued at 305 AM MST Thu Nov 17 2022
I did not make significant changes to the forecast in this
package. Model solutions have been pretty consistent through the
weekend and WPC cluster analysis of ensemble forecast systems
suggests good confidence in these solutions through early next
week. Around Tuesday, solutions start to diverge significantly. It
still looks like the next chance of snowfall is Wednesday, but
probably just light snowfall mostly confined to the high country.
Friday morning, light snowfall will persist mainly in the
southern mountains and foothills, Palmer Divide and adjacent
plains including much of the urban corridor and specifically
Denver metro area. There will likely be minor impacts to the
morning rush hour, and our Winter Weather Advisory will remain in
effect through 9 AM. As the trough axis moves overhead, synoptic
ascent will turn to subsidence and gradual clearing will begin
from north to south. Snowfall should diminish by noon. Total snow
accumulations from this system will generally range from 2 to 6
inches across the I-25 Corridor, 4 to 10 inches in the mountains
and foothills north of I-70 (favoring Boulder and Larimer
Counties), and trace to 3 inches over the eastern plains. Skies
should remain mostly cloudy through the day with fresh snow cover
and light northerly cold air advection, which will keep
temperatures very cold Friday. Expect highs in the 20s across the
plains and mostly single digits and teens across the high country,
which is 20 to 30 degrees below normal for most areas. Skies
should then be mostly clear overnight, and low temperatures are
forecast to fall into the single digits across the plains and
negative single digits across the high country. It will likely
become extremely cold in the typical cold pockets where strong
inversions will form.
Over the weekend, there will be a decreasing and more northerly
flow aloft behind the trough. Under mostly clear skies, a warming
trend will bring temperatures back to near-normal by Sunday,
though they may remain a bit colder where snow cover remains and
winds are lighter. Early next week, mostly clear and near-normal
conditions should persist with a more zonal flow aloft.
By Tuesday, model solutions start to diverge significantly so
there is less confidence in forecast details through mid-week.
However, no models show any strong, organized features approaching
northeast Colorado, they instead disagree on the particulars of a
rather disorganized synoptic pattern which doesn't look very
threatening. We'll continue to carry slightly cool temperatures
and a chance of light snowfall in the mountains on Wednesday. A
stronger trough with proper placement could bring cooler
conditions and maybe even some light snowfall to the lower
elevations. A stronger ridge could mean mostly clear skies and
near-normal temperatures persist through mid-week. It's too early
to tell.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 400 AM MST Thu Nov 17 2022
Arctic cold front should push through KDEN by 12Z-13Z, with lower
MVFR clouds and visibility as light snow/flurries develop shortly
behind it. Front will be about 30-60 minutes behind that at KBJC
and KAPA, respectively. Could see some north/northeast gusts to
around 25 knots with the frontal passage, before relaxing to
around 10 knots through the rest of the period from the
east/northeast. Snow intensity is expected to increase in the
immediate Denver area TAF sites 22Z-01Z, with visibility dropping
closer to 1SM and potential for locally heavier bands with lower
visibility. Total snow accumulations by the time snow winds down
early Friday morning are most likely to range between 2 and 5
inches at KDEN and KAPA, and 4 to 6 inches at KBJC.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MST Friday for COZ031-033-035-
038-043.
Winter Weather Advisory from noon today to 9 AM MST Friday for
COZ034-036-039>041-045.
&&
SHORT TERM...Barjenbruch
LONG TERM...EJD
AVIATION...Barjenbruch
Hazardous weather outlook, Nov 17, 4:09 AM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
409 AM MST Thu Nov 17 2022
COZ030>051-181115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
409 AM MST Thu Nov 17 2022
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
FRIDAY FOR THE NORTHERN MOUNTAINS, FOOTHILLS, I-25 CORRIDOR, AND
ADJACENT PLAINS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Travel will be hazardous and slow due to developing slick and
snowpacked roads. A few slick spots will be possible this morning,
but the afternoon and evening commutes will be more heavily
impacted. Hazardous travel conditions will persist overnight.
Light snow and flurries will develop over most of the northern
mountains, plains, and foothills this morning. Snow intensity will
increase through the day across the northern tier of Colorado
Counties, including locations like Estes Park, Fort Collins, and
Greeley. This more persistent and heavier snow will then gradually
shift southward across the forecast area late this afternoon
through tonight.
It will also be very cold as an arctic airmass overspread the
region. Temperatures today will hold in the lower to mid 20s in
most areas. Lows tonight will drop into the single digits, with
some below zero readings in the mountains and foothills. Break out
the winter parkas, mittens, and hats to protect yourself from the
cold.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday morning, light snowfall will persist mainly in the
southern mountains and foothills, Palmer Divide and adjacent
plains including much of the urban corridor and specifically
Denver metro area. There will likely be impacts to the morning
rush hour. Total snow accumulations from this system will
generally range from 2 to 6 inches across the I-25 Corridor, 4 to
10 inches in and near the mountains and foothills north of I-70
(favoring Boulder and Larimer Counties), and trace to 3 inches
over the eastern plains.
Very cold temperatures will persist Friday as well, with highs
only in the 20s across the plains and single digits and teens in
the high country, which is 20 to 30 degrees below normal in most
areas.
This system will clear out Friday and there will be a warming
trend through the weekend. It still looks like the next chance of
snowfall is Wednesday, but probably just light snowfall mostly
confined to the high country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- November 17, 5:00 AM MST to November 18, 7:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals ranged from 4 to 7 inches.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 17, 5:00 AM MST to November 18, 7:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 11 inches, except for 12.6 inches near Mount Audubon.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 17, 5:00 AM MST to November 18, 7:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals ranged from 4 to 8 inches.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- November 17, 5:00 AM MST to November 18, 7:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 4 inches.
Winter Weather, C & S Weld County
- When
- November 17, 5:00 AM MST to November 18, 7:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals up to 3 inches were observed west of Highway 85.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- November 17, 12:00 PM MST to November 18, 9:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 5 inches, and included 3.8 inches at Denver International Airport.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- November 17, 12:00 PM MST to November 18, 9:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals ranged from 2 to 4 inches.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 17, 12:00 PM MST to November 18, 9:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals ranged from 3 to 8 inches.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- November 17, 12:00 PM MST to November 18, 9:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 12 inches near Golden and west Boulder, 10.9 inches, 3.5 miles west-northwest of Arvada; 8 inches in Lakewood, 6 inches at Ken Caryl and Wheat Ridge, with 3 to 5 inches elsewhere.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, November 17 to 20, 202217 events
- Winter Storm in Michigan, November 17 to 18, 20229 events
- Winter Storm and Winter Weather in Michigan, November 17 to 18, 20225 events
- Heavy Snow in Wisconsin, November 17 to 18, 20224 events
- Winter Weather in Michigan, November 17 to 18, 20224 events
- Winter Weather in Pennsylvania, November 17, 20223 events
- Heavy Rain in Hawaii, November 17 to 18, 20222 events
- Lake-Effect Snow in New York, November 17, 20221 event
- Lake-Effect Snow in Wisconsin, November 17 to 18, 20221 event
- Heavy Snow in Colorado, November 17 to 18, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1057936, 1057938, 1057939, 1057940, 1057941, 1057943, 1057944, 1057970, 1057972.